Pennsylvania, 2018

Flash Flooding and Damaging Winds in Pennsylvania, July 3, 2018

July 3, 2018 · NWS PHI · 4 events in 2 counties and zones

Severe thunderstorms caused wind damage across portions of southeastern Pennsylvania on the evening of July 3. Rainfall amounts of 1 to 3 inches fell in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Severe thunderstorms caused wind damage across portions of southeastern Pennsylvania on the evening of July 3. Rainfall amounts of 1 to 3 inches fell in a short amount of time. A few locations received 3 to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 2:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 2:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
353 PM EDT Tue Jul 3 2018

.SYNOPSIS...
A frontal boundary will approach the area this evening, before
stalling tonight, then begin dissipating Wednesday morning. High
pressure will remain offshore through Thursday night, with our
area on the western side of the high. A cold front will move
across the area on Friday, then offshore Friday night. High
pressure then builds across the region over the weekend, before
shifting southward on Monday. A cold front may approach the area
around Tuesday of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
There appear to be two main foci of convection this afternoon.
First, along the 95 corridor there is both a differential
heating boundary (earlier clouds over the Lehigh Valley have
dissipated) and a bay/river breeze more in northern NJ.
convection has started along this corridor. As expected, storms
are nearly stationary, so the main threat is heavy rain leading
to flooding. Additionally, with these storms there have been a
few wet downburst signatures.

The second area is in the Poconos along what remains of the
dissipating front. So far, we haven't seen any significant
convective development in this area.

All convection is expected to be on the downward trend by early
evening with the loss of diurnal instability. The weakening
cold front will try to pass through overnight, as it dissipates.
There may be a bit of a decrease in dewpoints, to the low 70s
by daybreak Wednesday. Lows tonight should be a couple of
degrees cooler, but probably will not be too noticeable.

Patchy fog once again late tonight, especially in areas where
heavy rain falls.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Another chance for showers and thunderstorms on Independence
Day. However, the chance is slightly lower as there doesn't
appear to be much of a focus for convective development, unless
what remains of the cold front is still in our area.

We will see some slight relief in the heat tomorrow, with highs
from the upper 80s to lower 90s. Maximum heat index values are
expected to be from upper 80s to near 100 degrees. Even though
we won't quite be reaching criteria (outside of the 95
corridor), have gone with a heat advisory across much of NJ and
SE PA (excluding the Poconos) as we will be close, and with
outdoor activities associated with the holiday, impacts could be
exacerbated.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
High pressure will remain offshore of the east coast Wednesday
night through Thursday, before shifting farther east overnight
Thursday. The Mid-Atlantic region will remain on the western
side of the high through this period, which will keep a warm and
moist return flow across the area. Meanwhile, a ridge aloft
will remain across the area, but begin to break down by Thursday
and Thursday night. With the ridge aloft in place, it will be
difficult for widespread precipitation to develop. However,
given the heat and humidity, any short wave/vorticity impulse
embedded within the ridge will help spark off a few isolated
showers or thunderstorms during this period.

As we move into Friday, a cold front will be moving across the
area while a strong short wave/vorticity impulse moves across as
well. PW values increase to 2.00-2.25 inches during the period
as well. There is some weak shear, but it is fairly weak around
20-30 knots, and the mid level flow is around 20-30 knots as
well. So while there could be some strong gusty winds/widespread
damaging winds are not likely at this time. Also, with the PWs
begin so high, very heavy rainfall is likely to occur. Depending
on how fast storms move, and if any training were to occur,
some flooding is possible on Friday, especially for urban and
poor drainage areas.

The front will be pushing offshore by Friday evening and
farther offshore overnight. Any showers and thunderstorms are
expected to pull out of the area as the front passes eastward.
Winds behind the front may begin to gust across the are around
20-25 mph.

High pressure builds across the region over the weekend, which
will provide fair conditions and a return of near normal or
slightly below conditions.

On Monday, the high shifts to our south, and a return of warmer
than normal conditions and increasing humidity returns. Monday
is expected to remain dry however.

As we move into Tuesday, another frontal boundary may begin to
approach the area. With the increasing return flow, temperatures
will likely increase again, and chances for showers and
thunderstorms increase as well.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon and tonight...Starting with mostly VFR
conditions. Temporary IFR conditions are possible under any
thunderstorms that develop before 06Z. Coverage of the storms
will remain isolated to scattered so hard to say if any one TAF
site will be affected (although all activity should be west of
KMIV and KACY). Another round of fog is possible overnight,
primarily along and east of the Delaware Valley. MVFR or lower
conditions are possible. Light and variable winds. Low
confidence.

Tomorrow...Mostly VFR conditions are expected once the early
morning fog and low clouds dissipate. There is a slight chance
for afternoon showers and thunderstorms generally along and
northwest of the Delaware Valley; under these storms MVFR or
lower conditions will be possible. Mostly light and variable
winds. Moderate confidence.

OUTLOOK...

Wednesday night...VFR expected for the first half of the night,
then low clouds and fog may develop overnight. Slight chance of
showers and thunderstorms from PHL north and westward.

Thursday-Thursday night...Generally VFR expected. Slight chance
of showers and thunderstorms expected which may temporarily
lower conditions.

Friday...Showers and thunderstorms expected which will likely
lead to lower conditions.

Friday night...Showers and thunderstorms end from west to east.
Winds likely to increase behind the front, and may gust around
20 knots.

Saturday-Sunday...VFR conditions expected.

&&

.MARINE...

Winds and seas should stay below small craft advisory criteria.
There is a chance for another round of fog late tonight, restricting
visibilities, but confidence is low on how low the visibilities will
be.

Outlook...

Wednesday night...Sub Small Craft Advisory conditions expected.

Thursday-Thursday night...Conditions expected to remain below
advisory levels, but may approach 20 knots at times.

Friday...Cold front expected to move across the waters. Winds
may remain below advisory levels, however, seas may build to
around 5 feet. Showers and thunderstorms are expected which will
create locally higher winds and waves.

Friday night-Saturday...Showers and thunderstorms likely in the
evening which will create locally higher winds and waves. Then
winds and waves increase behind the front to Small Craft
Advisory levels and continue through Saturday.

Saturday night-Sunday...Conditions may lower below advisory
levels for the northern half of the New Jersey coastal waters,
but remain near advisory levels for the southern half of the New
Jersey and Delaware coastal waters.

Rip Currents...

The risk for the formation of dangerous rip currents is
forecast to be low through Thursday but may increase Friday
through the weekend as winds/seas increase and longer-period
swell develops.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for
     PAZ060>062-070-071-101>106.
     Heat Advisory from 8 PM this evening to 8 PM EDT Wednesday for
     PAZ060>062-070-071-101>106.
     Heat Advisory until 8 PM EDT this evening for PAZ054-055.
NJ...Excessive Heat Warning until 8 PM EDT this evening for NJZ001-
     007>010-012-015-017>019.
     Heat Advisory from 8 PM this evening to 8 PM EDT Wednesday for
     NJZ001-007>010-012-015-017>019.
     Heat Advisory until 8 PM EDT Wednesday for NJZ013-020-027.
     Heat Advisory until 8 PM EDT this evening for NJZ016-021-022.
DE...Excessive Heat Warning until 8 PM EDT this evening for DEZ001.
     Heat Advisory from 8 PM this evening to 8 PM EDT Wednesday for
     DEZ001.
     Heat Advisory until 8 PM EDT this evening for DEZ002-003.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...Robertson/Staarmann
Near Term...Johnson
Short Term...Johnson
Long Term...Robertson/Staarmann
Aviation...Johnson/Robertson/Staarmann
Marine...Johnson/Robertson/Staarmann
Hazardous weather outlook, Jul 3, 3:03 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
403 PM EDT Tue Jul 3 2018

DEZ002-003-MDZ012-015-019-020-NJZ021-022-042015-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Cumberland-
Atlantic-
403 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A chance of showers and storms exists this afternoon and evening.
Storms will be capable of producing heavy rainfall. Urban and poor-
drainage flooding may occur, and an isolated instance of flash
flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerously hot conditions may continue through Independence Day.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ013-020-027-042015-
Western Monmouth-Ocean-Southeastern Burlington-
403 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A chance of showers and storms exists this afternoon and evening.
Storms will be capable of producing heavy rainfall. Urban and poor-
drainage flooding may occur, and an isolated instance of flash
flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ023-042015-
Cape May-
403 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-042015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
403 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-042015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
403 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ001-007>010-012-015-017>019-PAZ060>062-070-071-101>106-
042015-
New Castle-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-
Gloucester-Camden-Northwestern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
403 PM EDT Tue Jul 3 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.
   Heat Advisory.

A chance of showers and storms exists this afternoon and evening.
Storms will be capable of producing heavy rainfall. Urban and poor-
drainage flooding may occur, and an isolated instance of flash
flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for showers and thunderstorms on Wednesday. Some
of the storms could produce locally heavy rainfall, resulting in
urban and poor-drainage flooding. An isolated instance of flash
flooding cannot be ruled out.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-NJZ016-PAZ054-055-042015-
Cecil-Salem-Carbon-Monroe-
403 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Maryland, southern
New Jersey and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A chance of showers and storms exists this afternoon and evening.
Storms will be capable of producing heavy rainfall. Urban and poor-
drainage flooding may occur, and an isolated instance of flash
flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for showers and thunderstorms on Wednesday. Some
of the storms could produce locally heavy rainfall, resulting in
urban and poor-drainage flooding. An isolated instance of flash
flooding cannot be ruled out.

On Friday and Friday night, showers and thunderstorms are likely,
and they will be capable of producing locally heavy rainfall. There
is potential for isolated instances of flash flooding, as well as
urban and poor-drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 3, 5:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
615 PM EDT TUE JUL 3 2018

PAZ101-102-032315-
Western Chester-Eastern Chester-
615 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER COUNTY...

At 614 PM EDT, a strong thunderstorm was located over Marshallton, or
over West Chester. The storm is nearly stationary.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
West Chester, Coatesville, Downingtown, Parkesburg, Marshallton,
Cochranville, West Goshen, South Coatesville, Modena, Exton and
Thorndale.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4003 7593 4004 7555 3990 7556 3984 7595
TIME...MOT...LOC 2214Z 318DEG 1KT 3994 7565

SFJ
Special weather statement, Jul 3, 5:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
621 PM EDT TUE JUL 3 2018

PAZ070-071-102-104-032245-
Eastern Montgomery-Delaware-Eastern Chester-Philadelphia-
621 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONTGOMERY...WEST
CENTRAL PHILADELPHIA AND NORTHEASTERN DELAWARE COUNTIES...

At 621 PM EDT, a strong thunderstorm was located over Bryn Mawr, or
10 miles west of Philadelphia. The storm is nearly stationary.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Philadelphia, Norristown, Yeadon, Conshohocken, Narberth, East
Lansdowne, Morris Park, Center City, Bryn Mawr, Trout Lake, Radnor
Township, Broomall, Plymouth Meeting, Newtown Square, Roxborough,
Drexel Hill, Darby Township, King Of Prussia, Darby and Lansdowne.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4001 7547 4013 7530 3998 7514 3990 7527
TIME...MOT...LOC 2221Z 318DEG 1KT 4002 7533

SFJ
Local storm report, Jul 3, 5:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     FLORENCE                40.11N  74.79W
07/03/2018  M59 MPH          BURLINGTON         NJ   TRAINED SPOTTER

            INTENSE LIGHTNING, NO VISIBLE DAMAGE

&&

EVENT NUMBER PHI1801036

MEM
Local storm report, Jul 3, 5:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
640 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             EDGEWATER PARK          40.05N  74.91W
07/03/2018  M0.75 INCH       BURLINGTON         NJ   NWS EMPLOYEE

            HAIL UP TO PENNY SIZE REPORTED IN EDGEWATER PARK

&&

EVENT NUMBER PHI1801037

MEM
Local storm report, Jul 3, 5:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
647 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             DELRAN TWP              40.01N  74.95W
07/03/2018  E0.88 INCH       BURLINGTON         NJ   SOCIAL MEDIA

            NICKEL TO QUARTER SIZE HAIL; WIND GUSTS ESTIMATED AT 50
            MPH; CTG LIGHTNING; SOME STREET FLOODING;

&&

EVENT NUMBER PHI1801038

MEM
Special weather statement, Jul 3, 5:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
650 PM EDT TUE JUL 3 2018

PAZ070-071-101>104-032345-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Philadelphia-
650 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONTGOMERY...EAST
CENTRAL CHESTER...NORTHWESTERN PHILADELPHIA AND NORTHEASTERN DELAWARE
COUNTIES...

At 650 PM EDT, a strong thunderstorm was located over Radnor
Township, or 12 miles west of Philadelphia. The storm is nearly
stationary.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Philadelphia, Norristown, West Norriton, East Norriton, Yeadon,
Conshohocken, Folcroft, Swarthmore, Narberth, East Lansdowne, Morris
Park, Bryn Mawr, Trout Lake, Radnor Township, Broomall, Kensington,
Newtown Square, Roxborough, King Of Prussia and Drexel Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3988 7532 4006 7559 4021 7532 3999 7512
TIME...MOT...LOC 2250Z 274DEG 2KT 4004 7537

SFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Chester

When
July 3, 6:00 PM EST to 7:00 PM EST
Where
Chester County, 0.41 mi N of Berwyn to 0.57 mi E of Paoli
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.056, -75.421

There was widespread roadway flooding in Berwyn and Devon.

Thunderstorm Wind, Chester

When
July 3, 6:03 PM EST
Where
Chester County, 0.69 mi S of Downingtown
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.010, -75.700

A wind gust to 60 mph was reported.

Flash Flood, Delaware

When
July 3, 6:10 PM EST to 8:10 PM EST
Where
Delaware County, 0.32 mi SSW of Bryn Mawr to 0.1 mi WNW of Foxcroft
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.016, -75.323

Widespread roadway flooding occurred in Radnor Township. There was flooding on Interstate 476 near the Villanova exit. The flood waters left debris on the roadway. Also, there was a water rescue on Conestoga Road near County Line Road.

Thunderstorm Wind, Chester

When
July 3, 6:27 PM EST
Where
Chester County, 0.53 mi W of Berwyn
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.050, -75.430

Tree reported down on Old Lancaster Road. Time estimated from radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755402, 755011, 755401, 755009.